Virginia, 2016

Damaging Winds in Virginia, June 24, 2016

June 24, 2016 · NWS LWX · 3 events in 2 counties and zones

A stationary front remained draped across the region, placing most of the area in a moist and unstable air mass. A shortwave moving through combined with this air mass to trigger showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stationary front remained draped across the region, placing most of the area in a moist and unstable air mass. A shortwave moving through combined with this air mass to trigger showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 24, 1:51 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 24, 1:51 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
251 PM EDT Fri Jun 24 2016

.SYNOPSIS...
A slow moving front will slide south away from the region tonight.
High pressure will dominate over the weekend. A cold front will
approach the area Monday before crossing the area Tuesday. High
pressure will return for mid-week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 2PM...a weak stationary front remained draped across the
area. The wind shift line is hard to determine, and the pressure
trough stretches west-to-east across the CWA..but the drop in dew
points remains near the Pennsylvania border. Thus we remain in a
moist and unstable air mass with dew points not far from 70 in
much of the area. Combined with afternoon sunshine and an
approaching short wave...and we should see continued scattered
showers and thunderstorms this afternoon into early this evening.
Profiles remain decent for sporadic severe...but plenty of dry air
aloft is helping keep storms from getting too tall. This may
change for a time late today...especially in central Virginia and
southern Maryland...so the risk of isolated severe weather
remains. Main risk is hail and gusty winds...with a secondary
threat of locally heavy rain given that the storms so far are not
moving much.

Tonight...the trough will pass the area this evening and
convection will wane from NE to SW. The high to the north will
nudge southward and easterly flow will take over. Guidance is
suggesting a low cloud deck will develop...and the rains which
much of the area has had suggest some patchy fog may try to form
as well. Lows will be in the 60s. Low clouds and patchy fog early
Saturday should break for sun over most of the area and highs will
return to the low-mid 80s. However, with drier air pushing in from
the north, it should be more comfortable.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Ridge builds across the area aloft on Sunday then gets pushed east
of the area by a shortwave on Monday. At the surface...high
pressure will shift east of the area on Sunday but a tongue will
extend southwest across the region. By Monday the next cold front
will be approaching from the west. The high will promote possible
patchy fog early Sunday...otherwise sunshine will dominate and it
will be slightly warmer than Saturday. By Monday clouds will
increase and showers and thunderstorms will spread into the area
by afternoon. Will need to watch any severe threat.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Seasonably warm and humid conditions are expected Monday in
southerly flow. A cold front will move in from the west during the
day and may trigger showers and thunderstorms. Shear looks like it
won't be as impressive as with recent events, but still decent
veering (southerly at the surface to westerly at 500 MB).

The front may get hung up over eastern parts of the area Monday
night into Tuesday before weakening. High pressure will bring a
return to dry weather briefly Tuesday night into Wednesday before
another system approaches late in the week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Main concern this afternoon into early this evening is scattered
showers and thunderstorms. Any storm may bring hail and gusty
winds but coverage should be hit-or-miss. Cigs and vis may also be
reduced significantly as any storm passes. Overnight into early
Saturday, low clouds and fog are possible which may bring cigs and
vis down to at least MVFR if not IFR. Improvement by Saturday
afternoon with high pressure followed by perhaps some more patchy
fog Saturday night into Sunday morning. VFR Sunday aft to Monday
morning, then sub-VFR possible in Monday afternoon/evening
showers and thunderstorms.

&&

.MARINE...
Stalled front in the area combined with an approaching upper level
disturbance is promoting shower and thunderstorm development.
Storms may produce gusty winds this afternoon into early this
evening. Otherwise, winds should be below 18 knots through Monday
morning as high pressure noses in from the north and northeast
through the weekend. Cold front approaching Monday may bring SCA
gusts via southerly channelling. A brief period of SCA level
gusts is possible again Tuesday in westerly flow as high pressure
builds in behind the front.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...DFH
AVIATION...RCM/DFH
MARINE...RCM/DFH
Hazardous weather outlook, Jun 24, 1:20 PM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT FRI JUN 24 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251830-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
220 PM EDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. STORMS WILL HAVE THE POTENTIAL TO BE SEVERE...ESPECIALLY
ACROSS CENTRAL VIRGINIA AND FAR SOUTHERN MARYLAND...WITH LOCALLY
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251830-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
220 PM EDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. STORMS WILL HAVE THE POTENTIAL TO BE SEVERE...ESPECIALLY
ACROSS CENTRAL VIRGINIA...WITH LOCALLY DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 24, 10:48 AM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1148 AM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     1 WSW MIDDLEBURG        38.96N  77.76W
06/21/2016                   FAUQUIER           VA   911 CALL CENTER

            TREE DOWN IN THE 1700 BLOCK OF ZULLA ROAD.

&&

EVENT NUMBER LWX1604275

DH
Local storm report, Jun 24, 10:51 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1151 AM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     2 W THE PLAINS          38.86N  77.81W
06/21/2016                   FAUQUIER           VA   911 CALL CENTER

            TREE DOWN ON BUNKER HILL ROAD.

&&

EVENT NUMBER LWX1604276

DH
Local storm report, Jun 24, 1:03 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
203 PM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     TSTM WND DMG     2 NNW WOODMORE          38.96N  76.79W
06/21/2016                   PRINCE GEORGES     MD   NEWSPAPER

            TREE FELL ONTO HOUSE 12300 BLOCK OF LISBOROUGH ROAD.

&&

EVENT NUMBER LWX1604277

LEE
Local storm report, Jun 24, 1:07 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
207 PM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     1 S BOWIE               38.95N  76.74W
06/21/2016                   PRINCE GEORGES     MD   NEWSPAPER

            TREE FELL ONTO VEHICLE AT BOWIE TOWN CENTER.

&&

EVENT NUMBER LWX1604278

LEE
Local storm report, Jun 24, 3:41 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             2 SW BISMARCK           39.20N  79.26W
06/24/2016  M0.75 INCH       GRANT              WV   PUBLIC

&&

EVENT NUMBER LWX1604279

MSE
Local storm report, Jun 24, 4:10 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 SW MOOREFIELD         39.05N  78.98W
06/24/2016  M0.75 INCH       HARDY              WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1604280

MSE

The radar

The Sterling radar (KLWX), 127 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
June 24, 4:45 PM EST
Where
Rockingham County, 2.14 mi SSE of Bergton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.740, -78.920

Multiple trees down along Route 259 just south of Route 820.

Thunderstorm Wind, Rockingham

When
June 24, 5:09 PM EST
Where
Rockingham County, 2.56 mi WNW of Box Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.600, -78.940

Multiple trees were reported down at Hopkins Gap Rd and Genoa Rd intersection.

Thunderstorm Wind, Waynesboro (C)

When
June 24, 6:45 PM EST
Where
Waynesboro (C) County, 0.88 mi NE of Waynesboro
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.080, -78.870

Multiple reports of trees down around the city. Reported by WBE07.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644080, 644081, 644085.